Wisconsin, 2009

Damaging Winds in Wisconsin, June 19, 2009

June 19, 2009 · NWS ARX · 2 events in 1 county or zone

During the afternoon of June 19, a cold front triggered thunderstorms with damaging winds, which affected a small part of central Wisconsin. Trees were knocked down near Grand Marsh.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

During the afternoon of June 19, a cold front triggered thunderstorms with damaging winds, which affected a small part of central Wisconsin. Trees were knocked down near Grand Marsh.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 19, 2:00 PM CST, 0 minutes earlier.

Area forecast discussion, Jun 19, 2:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
300 PM CDT FRI JUN 19 2009

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT

FORECAST CONCERNS STAY ON THE PCPN CHANCES...TONIGHT...THEN AGAIN ON
SUNDAY.

THIS EVENING...SFC TROUGH MOVING EAST/SOUTHEAST ACROSS THE REGION
CURRENTLY...WITH STORMS STARTING TO RE-FIRE ALONG THIS BOUNDARY OVER
CENTRAL WI. INSTABILTY HAS GROWN...WITH RUC SBCAPES AROUND 2000 J/KG
OR GREATER ALONG AND AHEAD OF THE BOUNDARY. THE WIND SHEAR IS NOT AS
AMPLE AS PREVIOUS DAYS...BUT STILL IN THE 35 TO 40 KT RANGE IN THE
0-6 KM RANGE...AND SUPERCELLS CAN/T BE RULED OUT. WARM CLOUD DEPTHS
CONTINUE THICK THOUGH...3.5-4 KM...WHICH SUPPORTS HEAVY RAIN AND CAN
CUT INTO THE POTENTIAL FOR LARGE HAIL. OVERALL...THE BEST STORM
CHANCES THIS EVENING WILL BE EAST AND SOUTH...GRADUALLY EXITING THIS
WAY OVERNIGHT. SEVERE WILL STILL BE A POSSIBILITY TONIGHT...WITH
THAT ADDED THREAT FOR HEAVY/POTENTIALLY FLOODING RAINS.

OVERNIGHT...A RIDGE OF HIGH PRESSURE...BOTH AT THE SFC AND A
LOFT...WILL START TO BUILD INTO THE REGION FROM THE WEST...SLIDING
OVER THE UPPER MISSISSIPPI RIVER VALLEY BY 00Z SUN. SUBSIDENCE AND
GOOD DRYING SHOULD BRING CLEARING SKIES...AND A DRY AND SUNNY DAY
FOR SATURDAY. THE RESPITE FROM THE STORMY CONDITIONS WILL BE
SHORT-LIVED THOUGH...AS AN UPPER LEVEL SHORTWAVE TROUGH KICKS
NORTHEAST OUT OF A LONG WAVE TROUGH OVER THE WEST COAST. THIS PACKET
OF ENERGY WILL SPIN ACROSS THE PLAINS AND INTO MN BY SUN AFTERNOON.
SOME 850 MB WARM AIR/ISENTROPIC ADVECTION WILL ACCOMPANY THIS
FEATURE...WITH A 30 KT LOW LEVEL JET AND THE NOSE OF THE 850 MB
MOISTURE TRANSPORT VECTORS PUSHING INTO/TROUGH THE FORECAST AREA. A
CLUSTER OF SHOWERS/STORMS SHOULD RESULT...WITH THE 19.12Z GFS/NAM
PLACING THE BEST CHANCES ACROSS MN. WIND PROFILES LOOK FAVORABLE FOR
STORM DEVELOPMENT AT THIS TIME...WITH INSTABILITIES IN THE 2000-3000
J/KB //SBCAPE// OVER MN/IA SUN AFTERNOON. SOME STRONG TO SEVERE
STORM POTENTIAL WOULD EXIST IF THIS IS REALIZED. THIS SYSTEM EASES
NORTHEAST OVERNIGHT SUNDAY.

ON MONDAY...BOTH THE GFS AND NAM HINT AT A WEAKER SHORTWAVE TROUGH
WORKING WITH A BRANCH OF THE LOW LEVEL JET/MOISTURE RETURN TO
TRIGGER MORE SHOWERS/STORMS IN THE NORTHERN PLAINS/MN REGION. THE
GFS IS MORE ROBUST WITH THIS FEATURE COMPARED TO THE NAM. THIS
PROGGED SHORTWAVE IS MUCH WEAKER THAN THE ONE FOR SUNDAY...AND STILL
HAS SOME OF THE UPPER LEVEL RIDGING TO CONTEND WITH. NOT OVERLY
EXCITED WITH THIS AT THE MOMENT...AND WILL LEAN TOWARD THE PCPN
CHANCES STAYING WEST OF THE FORECAST AREA FOR NOW.

.LONG TERM...TUESDAY THROUGH FRIDAY

THE TRENDS CONTINUE IN THE EXTENDED...AS THE GFS AND ECMWF BRINGING
AND UPPER LEVEL SHORTWAVE TROUGH ACROSS THE TOP OF THE
RIDGE...BREAKING IT DOWN...AND SLIDING SHORTWAVE ENERGY AND A SFC
FRONT ACROSS THE REGION ON WED NIGHT/THU. PRIOR TO THIS...THE RIDGE
MAY BE STRONG ENOUGH TO SHUFFLE ANY OTHER BITS OF UPPER LEVEL ENERGY
TO THE WEST AND NORTH OF THE FORECAST AREA. THEN FOR FRIDAY...AGAIN
THE GFS AND EC WANT TO DRIVE AN UPPER LEVEL TROUGH ACROSS THE
NORTHERN PLAINS AND ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. THE
CURRENT TRACK WOULD TAKE THE BULK OF THE PCPN CHANCES WITH THIS
FEATURE ACROSS IA AND INTO CENTRAL ILL. AS FOR TEMPERATURES...IT
WOULD APPEAR THAT SUMMER MAY BE HERE TO STAY...WITH HIGHS EXPECTED
TO BE IN THE MID TO UPPER 80S FOR MUCH OF NEXT WEEK.

&&

.AVIATION...

A TROUGH OF LOW PRESSURE HAS SHIFTED EAST THROUGH BOTH TAF SITES
ALLOWING THE WINDS TO COME AROUND THE WEST SOUTHWEST. THE MAIN COLD
FRONT IS STILL TO THE WEST FROM NORTH CENTRAL MINNESOTA INTO SOUTH
DAKOTA. AS A SHORT WAVE TROUGH MOVES EAST ACROSS IOWA THROUGH THE
EVENING...THE CONCERN IS FOR REDEVELOPMENT OF THUNDERSTORMS ALONG
BOTH SURFACE FEATURES. THE BEST MOISTURE CONVERGENCE IS ALONG THE
TROUGH OF LOW PRESSURE. THE 19.18Z RUC SUGGEST THE BEST MOISTURE
TRANSPORT WILL OCCUR INTO THE TROUGH ACROSS SOUTHERN IOWA THIS
AFTERNOON AND THEN INTO NORTHERN ILLINOIS AND SOUTHEAST WISCONSIN
THIS EVENING. THIS SHOULD ALLOW THE BEST DEVELOPMENT TO OCCUR ALONG
THE TROUGH AND STAY SOUTHEAST OF BOTH TAF SITES. HOWEVER...THE BEST
INSTABILITY IS OUT AHEAD OF THE COLD FRONT AND SEVERAL MESO SCALE
MODELS SUGGEST AT LEAST SOME SCATTERED ACTIVITY DEVELOPING ALONG THE
FRONT. HAVE HONORED THIS IN THE TAFS BY INCLUDING A CB THROUGH THE
LATE AFTERNOON OR EARLY EVENING. THE COLD FRONT IS EXPECTED TO MOVE
THROUGH BOTH TAF SITES BY 20.06Z BUT NOT EXPECTING TO SEE MUCH OF A
WIND SHIFT WHICH MAY DELAY THE ARRIVAL OF THE DRIER AIR AND HAVE
INCLUDED A PERIOD OF MVFR VISIBILITIES FOR SOME FOG LATE TONIGHT.

04

&&

.HYDROLOGY...

A COUPLE DAYS OF HEAVY RAINS HAVE LEFT PORTIONS OF THE LOCAL
AREA...MOSTLY NORTHEAST IOWA AND SOUTHWEST WISCONSIN...SOGGY. 3 HOUR
FFG GUIDANCE IN THESE AREAS RANGE IN THE 1.5-2 INCH RANGE. WITH
WARM/MOIST AIR CONTINUING TO POOL INTO A SFC BOUNDARY SAGGING
EAST/SOUTHEAST ACROSS THE REGION...AND A WARM CLOUD DEPTH OF 3.5-4
KM...HEAVY RAIN WILL OCCUR WITH THE STRONGER STORMS THIS EVENING. AT
THE MOMENT THOUGH...THE MAIN AXIS FOR THE STRONGER //POSSIBLY
SEVERE// THUNDERSTORMS...AND THUS THE HEAVY RAINS...LOOKS TO LIE
FROM SOUTHEAST WI INTO EASTERN IA. WITH THIS IN MIND...HAVE OPTED TO
NOT GO WITH A FLASH FLOOD WATCH FOR PORTIONS OF THE AREA.
HOWEVER...IF THE BETTER MOISTURE TRANSPORT SHOULD SHIFT A BIT MORE
NORTH THIS EVENING...SO WILL THE HEAVY RAIN THREAT. WILL CONTINUE
THE HYDROLOGICAL OUTLOOK FOR NOW.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

RIECK
Hazardous weather outlook, Jun 19, 10:58 AM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1158 AM CDT FRI JUN 19 2009

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-201100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1158 AM CDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON INTO THE EVENING.
WITH A MOIST...UNSTABLE AIRMASS IN PLACE AND FAVORABLE WINDS ALOFT...
A FEW OF THESE COULD BECOME SEVERE. THE MAIN THREATS WOULD BE LARGE
HAIL...DAMAGING WINDS AND HEAVY RAINS. THE MAIN THREAT AREA FOR
THE SEVERE WEATHER LOOKS TO BE EAST OF A LINE FROM NECEDAH
WISCONSIN TO NEW HAMPTON IOWA. SHOULD MORE HEAVY RAINS OCCUR...
FLOODING WOULD BE A PROBLEM...ESPECIALLY OVER FAR NORTHEAST IOWA AND
FAR SOUTHWEST WISCONSIN WHERE HEAVY RAINS FELL THURSDAY NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY...MONDAY...WEDNESDAY
AND THURSDAY. THERE MAY BE A RISK OF SEVERE STORMS SUNDAY AFTERNOON
AND EVENING...BUT THE DETAILS REMAIN UNCLEAR. IT IS TOO EARLY TO
DETERMINE IF THERE IS A SEVERE THREAT WITH ANY OF THE STORMS FROM
MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. THE
MAIN THREAT TIME LOOKS TO BE 2 PM TO 8 PM. ANY REPORTS OF HEAVY
RAINFALL OR FLOODING WOULD ALSO BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

04

In the hours before

Special weather statement, Jun 19, 9:38 AM CST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1038 AM CDT FRI JUN 19 2009

WIZ017-029-033-034-191730-
CLARK-JACKSON-TAYLOR-TREMPEALEAU-
1038 AM CDT FRI JUN 19 2009

...STRONG THUNDERSTORMS AFFECTING CLARK...JACKSON...TAYLOR AND
TREMPEALEAU COUNTIES...

AT 1035 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER I 94
BETWEEN BLACK RIVER FALLS AND OSSEO...MOVING NORTHEAST AT 35 MPH.

SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING MAY ACCOMPANY THESE
STRONG THUNDERSTORMS.

LIGHTNING CAN BE A KILLER AND MAY STRIKE MILES AWAY FROM THE STORM.
MOVE INDOORS OR FIND A VEHICLE TO SHELTER IN.

THOMPSON
Local storm report, Jun 19, 11:41 AM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1241 PM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 AM     HAIL             1 ENE WESTBORO          45.35N 90.28W
06/19/2009  E0.50 INCH       TAYLOR             WI   PUBLIC

1100 PM     HAIL             4 SSE BLUE RIVER        43.13N 90.54W
06/18/2009  E1.25 INCH       GRANT              WI   PUBLIC

            HAIL ASSOCIATED WITH FIRST STORM TO MOVE THROUGH THE
            AREA. AROUND 4.5 INCHES OF RAIN.

1030 PM     HEAVY RAIN       1 SW HARPERS FERRY      43.19N 91.17W
06/18/2009  M4.50 INCH       ALLAMAKEE          IA   PUBLIC

0956 PM     TSTM WND DMG     1 SW HARPERS FERRY      43.19N 91.17W
06/18/2009                   ALLAMAKEE          IA   PUBLIC

            4 INCH TREE BRANCH BROKEN...ALSO RAIN TOTALED JUST UNDER
            3 INCHES.

0946 PM     HAIL             2 S WATERVILLE          43.18N 91.29W
06/18/2009  E0.75 INCH       ALLAMAKEE          IA   PUBLIC

&&

BROOKS
Local storm report, Jun 19, 11:46 AM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
1246 PM CDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     TSTM WND GST     DICKEYVILLE             42.63N 90.59W
06/19/2009  M58.00 MPH       GRANT              WI   EMERGENCY MNGR

0846 AM     TSTM WND GST     DICKEYVILLE             42.63N 90.59W
06/19/2009  E60.00 MPH       GRANT              WI   EMERGENCY MNGR

            WIND GUSTS OF 50 TO 60 MPH FROM POTOSI TO DICKEYVILLE

0712 AM     HAIL             1 ENE WESTBORO          45.35N 90.28W
06/19/2009  E0.50 INCH       TAYLOR             WI   PUBLIC

0345 AM     FLASH FLOOD      6 NE FENNIMORE          43.04N 90.57W
06/19/2009                   GRANT              WI   LAW ENFORCEMENT

            WATER OVER COLLINS ROAD AND COUNTY Q NEAR CASTLE ROCK

0330 AM     FLASH FLOOD      5 NW FENNIMORE          43.03N 90.72W
06/19/2009                   GRANT              WI   LAW ENFORCEMENT

            STAR LANE JUST OUTSIDE OF WERLEY WAS CRUMBLING DUE TO
            HIGH WATER.

0330 AM     FLASH FLOOD      5 NW FENNIMORE          43.03N 90.72W
06/19/2009                   GRANT              WI   LAW ENFORCEMENT

            A FEW HOMES WERE EVACUATED IN THE COMMUNITY OF WERLEY AS
            BIG GREEN RIVER WAS OUT OF ITS BANK.

0300 AM     FLASH FLOOD      WERLEY                  43.01N 90.77W
06/19/2009                   GRANT              WI   LAW ENFORCEMENT

            WATER REPORTED AROUND SOME HOUSES IN/NEAR WERLEY. LAW
            ENFORECMENT HEADED THERE FOR RESCUES.

0255 AM     FLASH FLOOD      WERLEY                  43.01N 90.77W
06/19/2009                   GRANT              WI   LAW ENFORCEMENT

            AS MUCH AS 15 FEET OF WATER REPORTED IN/NEAR TOWN IN THE
            BIG GREEN RIVER.

1225 AM     FLASH FLOOD      BOSCOBEL                43.14N 90.70W
06/19/2009                   GRANT              WI   LAW ENFORCEMENT

            MINOR STREET FLOODING REPORTED IN THE CITY

1128 PM     HAIL             1 W MUSCODA             43.19N 90.45W
06/18/2009  M0.75 INCH       GRANT              WI   TRAINED SPOTTER

1125 PM     HAIL             3 SW BLUE RIVER         43.16N 90.61W
06/18/2009  M1.75 INCH       GRANT              WI   FIRE DEPT/RESCUE

1123 PM     HAIL             3 SW BLUE RIVER         43.16N 90.61W
06/18/2009  M1.25 INCH       GRANT              WI   FIRE DEPT/RESCUE

1120 PM     HAIL             BLUE RIVER              43.19N 90.57W
06/18/2009  M0.75 INCH       GRANT              WI   FIRE DEPT/RESCUE

1115 PM     HAIL             BLUE RIVER              43.19N 90.57W
06/18/2009  E0.88 INCH       GRANT              WI   PUBLIC

1100 PM     HAIL             4 SSE BLUE RIVER        43.13N 90.54W
06/18/2009  E1.25 INCH       GRANT              WI   PUBLIC

            HAIL ASSOCIATED WITH FIRST STORM TO MOVE THROUGH THE
            AREA. AROUND 4.5 INCHES OF RAIN.

1030 PM     HEAVY RAIN       1 SW HARPERS FERRY      43.19N 91.17W
06/18/2009  M4.50 INCH       ALLAMAKEE          IA   PUBLIC

1020 PM     HEAVY RAIN       TUNNEL CITY             44.00N 90.57W
06/18/2009  M1.38 INCH       MONROE             WI   TRAINED SPOTTER

            THIS FELL IN 20 MINUTES

0956 PM     TSTM WND DMG     1 SW HARPERS FERRY      43.19N 91.17W
06/18/2009                   ALLAMAKEE          IA   PUBLIC

            4 INCH TREE BRANCH BROKEN...ALSO RAIN TOTALED JUST UNDER
            3 INCHES.

0946 PM     HAIL             2 S WATERVILLE          43.18N 91.29W
06/18/2009  E0.75 INCH       ALLAMAKEE          IA   PUBLIC

0900 PM     HAIL             CALMAR                  43.18N 91.87W
06/18/2009  M1.00 INCH       WINNESHIEK         IA   TRAINED SPOTTER

0900 PM     HAIL             CALMAR                  43.18N 91.87W
06/18/2009  E1.00 INCH       WINNESHIEK         IA   BROADCAST MEDIA

&&

BROOKS

The radar

The La Crosse radar (KARX), 117 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Adams

When
June 19, 2:00 PM CST
Where
Adams County, 5.44 mi SSE of Frndshp Adams Co Arp
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
43.900, -89.730

A large tree was downed along County Highway E.

Thunderstorm Wind, Adams

When
June 19, 2:05 PM CST
Where
Adams County, 5.44 mi SSE of Adams
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
43.880, -89.770

Two large trees were knocked down near 10th and Edgewood St.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167673, 167674.